Hail, Lyon
- When
- August 1, 4:29 PM CST
- Where
- Lyon County, 2.82 mi ENE of Taunton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.620, -96.020
Large hail caused an unknown amount of damage to corn and soybean crops, and to vehicles.
Thunderstorms produced large hail and damaging winds in Lincoln, Lyon, and Murray Counties of southwest Minnesota during the late afternoon and early evening of August 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and damaging winds in Lincoln, Lyon, and Murray Counties of southwest Minnesota during the late afternoon and early evening of August 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 1, 2:45 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT WED AUG 1 2012
.DISCUSSION.../ISSUED AT 345 AM CDT/
FORECAST WILL FOCUS ON TWO AREAS FOR CONVECTIVE DEVELOPMENT
TONIGHT. FIRST WILL BE TO THE NORTH OF HIGHWAY ALONG STATIONARY
BOUNDARY. AS CONVECTION BECOMES MORE WIDESPREAD...BOUNDARY WILL
BEGIN TO MOVE SOUTH AND EAST. SECOND AREA OF CONCERN WILL BE
FURTHER TO THE WEST ACROSS WESTERN AND CENTRAL SOUTH DAKOTA. STORMS
BEGINNING TO DEVELOP IN THE WEST...AND WILL MOVE SOUTH AND EAST DOWN
THE THETA-E RIDGE. MAIN SEVERE THREAT WITH STORMS WILL BE STRONG
WINDS WITH INVERTED V SOUNDING IN THE SUB CLOUD LAYER.
EASTERLY FLOW WILL SET UP ACROSS THE AREA TOMORRO NORTH OF THE
FRONT. WITH 850 HPA TEMPERATURES...HIGHS WILL STILL CLIMB TO ABOVE
NORMAL LEVELS IN THE UPPER 80S AND LOWER 90S.
THURSDAY NIGHT WILL GENERALLY BE QUIET ACROSS THE CWA AS SURFACE
HIGH SLIDES EAST ACROSS MN. WILL SEE MOSTLY CLEAR SKIES AND MILD
TEMPERATURES WITH LOWS IN THE 60S AS THE LOW LEVEL FLOW BECOME LIGHT
SOUTHEAST AHEAD OF MAIN SYSTEM ON FRIDAY. MAY SEE A FEW STORMS AFTER
06Z WEST OF THE JAMES VALLEY WITH WEAK WAVE. STORMS WOULD BE FAIRLY
ELEVATED AND SPOTTY ALONG AXIS OF LOW LEVEL JET FROM CENTRAL NEB
INTO CENTRAL SD. ANY ACTIVITY LEFT FRIDAY MORNING SHOULD SLIDE OFF
TO THE NORTHEAST AND POSSIBLY CLIP FAR NORTH IN THE MORNING.
ON FRIDAY...THE MODELS ARE A LITTLE SLOWER WITH UPPER WAVE AND
ASSOCIATED COLD FRONT. SO MOST THUNDERSTORM ACTIVITY MAY HOLD OFF
DEVELOPING ACROSS FAR WESTERN CWA UNTIL LATE AFTERNOON AND THEN
SPREAD EAST OVERNIGHT. WITH UPPER WAVE MOVING ALONG THE CANADIAN
BORDER FEEL BEST CHANCE OF STORMS WILL BE NORTH OF I90 FRIDAY NIGHT
AND COULD BE FURTHER NORTH. SO FOR NOW WILL KEEP LIKELY GOING ACROSS
EAST CENTRAL SD INTO SOUTHWEST MN AND CHANCE FURTHER SOUTH. DECENT
THREAT OF SEVERE WEATHER WITH THIS WAVE ACROSS THE NORTH CLOSER TO
RETREATING WARM FRONT.
COOLER AIR WILL SPREAD INTO THE CWA FOR THE WEEKEND WITH HIGHS IN
THE UPPER 70S TO MID 80S. A FEW STORMS COULD LINGER ACROSS THE FAR
SOUTH SATURDAY MORNING...WITH ISOLATED STORMS POSSIBLE DURING THE
AFTERNOON ACROSS SOUTHWEST MINNESOTA AS WEAK SECONDARY WAVE DROP
SOUTHEAST ACROSS MINNESOTA.
HOT TEMPERATUTRES WILL RETURN EARLY ENXT WEEK AS RIDGE ALOFT BUILDS
ACROSS PLAINS WITH ANOTHER CHANCE OF STORMS MID WEEK AS WAVE
FLATTENS RIDGE.
&&
.AVIATION.../FOR THE 18Z TAF ISSUANCE/
CONDITIONS ARE EXPECTED TO BE VFR FOR TODAY. AFTER 21Z...AN UPPER
AIR DISTURBANCE WILL MOVE EASTWARD ACROSS THIS AREA...COUPLED WITH A
SURFACE FRONT MOVING FROM NORTH TO SOUTH. THE COMBINATION OF THESE
FEATURES WILL LIKELY TRIGGER SCATTERED THUNDERSTORMS THROUGHOUT THIS
AREA. THERE WILL BE A THREAT OF SEVERE WEATHER...ESPECIALLY ALONG
AND NORTH OF I 90 DURING THE EVENING HOURS. THE PRIMARY SEVERE
WEATHER THREAT WILL BE STRONG GUSTY WINDS. EVEN THOUGH THE TAFS
REFLECT VFR THIS EVENING...BE AWARE OF THE POSSIBILITY OF STRONG AND
ERRATIC WINDS IN THE VICINITY OF THUNDERSTORM ACTIVITY...AGAIN
ESPECIALLY ALONG AND NORTH OF I 90. IN ADDITION...SHORT TERM MVFR
CONDITIONS COULD ALSO CERTAINLY PREVAIL IN SOME OF THE STRONGER RAIN
PRODUCING CELLS. BETWEEN MIDNIGHT AND 3 AM LATE TONIGHT...IT IS
ANTICIPATED THAT THE CONVECTION SHOULD BE MOVING EAST OR SOUTHEAST
TOWARDS THE I-35 CORRIDOR. AS THE FRONT MOVES FROM NORTH TO SOUTH
THIS EVENING AND OVERNIGHT...WINDS WILL SHIFT TO A NORTH OR
NORTHEAST DIRECTION...BUT MAY NOT REACH KSUX UNTIL 12Z THURSDAY.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
IAZ001-012-020-031.
MN...NONE.
NE...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
NEZ013-014.
SD...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
SDZ050-052>054-057>071.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1114 AM CDT WED AUG 01 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1114 AM CDT WED AUG 01 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG HIGHWAY 14 CORRIDOR AND ACROSS CENTRAL SOUTH DAKOTA AND PUSH EAST TOWARDS THE JAMES RIVER AFTER 4 PM. A FEW OF THESE STORMS COULD BE SEVERE...WITH STRONG DAMAGING WINDS AROUND 60 MPH THE MAIN THREAT. THESE STORMS ARE EXPECTED TO WEAKEN AS THEY APPROACH THE INTERSTATE 29 CORRIDOR LATER THIS EVENING. IF A STORM IS ABLE TO FORM IT WOULD ALSO HAVE THE POTENTIAL TO PRODUCE SEVERE WIND GUSTS. AFTER MIDNIGHT...THE SEVERE THREAT SHOULD BE MINIMAL...HOWEVER SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE. EXCESSIVE TEMPERATURES... HEAT INDICES ARE EXPECTED TO REACH 100 TO 105 DEGREES THIS AFTERNOON ALONG AN ARC FROM WESSINGTON SPRINGS...TO SIOUX FALLS TO SIOUX CITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING AHEAD OF AN EASTWARD MOVING COLD FRONT. IF STORMS ARE ABLE TO FORM...THEY COULD BE SEVERE WITH STRONG WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM TODAY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 128 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Large hail caused an unknown amount of damage to corn and soybean crops, and to vehicles.
Thunderstorm winds blew down limbs and flattened corn.
Large hail caused an unknown amount of crop, vehicle, window, and roof damage.
Thunderstorm winds damaged siding on mobile homes.
Thunderstorm winds caused tree damage. The winds were accompanied by one half inch diameter hail.
Thunderstorm winds caused tree damage and flattened corn crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409890, 409893, 409896, 409900, 409903, 409907, 409909, 409910.